Talk

Advanced search

AIBU to be so scared about having started the pill for the first time?

(55 Posts)
Nicebucket Thu 10-Dec-15 17:03:44

I'm 26 and have never been on any hormonal birth control until now.

Recently I was put on it for health reasons. My GP and OB have been asking me to take it since I was 15, but I've resisted due to the side effects.

I have PCOS which has caused acne, severe mood swings and excessive hair growth for many years now.

My periods are a nightmare and recently they've started to interfere with my ability to do my job. The excessive bleeding has caused severe anaemia and some deficiencies, which in turn are causing various other problems with my health and skin.

So it reached a point where my doctor basically said it was time to stop resisting the pill and frankly I am also fed up with periods and th acne.

I've been taking the pill Yaz for a week now. So far I haven't noticed any side effects, but I read online that this pill can actually cause some horrendous issues!! Apparently there have been deaths, blood clots and blindness shock and also issues such as weight gain and depressions etc.

I'm really, genuinely scared that I'm going to get a blood clot or go blind blush or at the very least put on masses of weight.

AIBU? Did I make the right decision by giving the pill a try? Anyone want to share their pill experiences with me?

Nicebucket Thu 10-Dec-15 17:04:55

I typed this on my phone, so excuse the bad grammar and spellings!

goodnightdarthvader1 Thu 10-Dec-15 17:08:05

If that stuff were common, you would have heard about it by now.

BathtimeFunkster Thu 10-Dec-15 17:08:20

You are worried about rare side effects of a drug that will improve your health significantly.

It doesn't really make sense.

Are you normally very anxious or obsessive?

whitershadeofpale Thu 10-Dec-15 17:12:16

I can't believe you've held off for so long. I took the pill for 10 years with no problems at all. Some people obviously do have side effects but mostly they're rare and lots of people attribute things like weight gain to the pill rather than face the fact they eat too much (I've done this myself).

leedy Thu 10-Dec-15 17:18:06

I am one of those people who did get unpleasant side effects from hormonal contraceptives (though not the incredibly rare genuinely nasty ones like blood clots) and I still think in your case it's worth trying it and seeing how you get on - your PCOS symptoms sound worse than anything the pill gave me. As PP have said, the side effects are relatively unusual (very unusual in the case of the very serious ones) and in my case the symptoms just stopped soon after I stopped taking the pill, so if you really find it more unpleasant than the symptoms it's supposed to be treating you can just stop taking it. More likely than not you won't get any unpleasant effects and will feel better!

Jollyphonics Thu 10-Dec-15 17:18:53

All oestrogen-containing contraceptive pills can increase the risk of blood clots. However, you are young, and provided you have no blood clotting disorders, no history of migraine, no history of previous blood clots, not overweight and you don't smoke, your risk is very low.

Nicebucket Thu 10-Dec-15 17:30:49

I'm not overweight at the moment although I have battled with weight issues in the past (another reason I am paranoid about talking the pill!)

I don't smoke and no family history of blood clots. I get the occasional bad headache, not sure if they qualify as migraines though- my mum has migraines.

And yes, I am a very anxious person by nature sad so that's why I'm freaking out a bit.

Has anyone taken Yaz? Did you have any side effects from it? Also, I've been taking it a week and nothing so far- how long does it take for the side effects to make an appearance (if at all)?

Klaptrap Thu 10-Dec-15 17:34:04

Your reaction sounds a little bit OTT. Many millions of women take the pill without suffering any of the serious (and incredibly rare) side effects.

Regarding your bad headaches, they don't sound like migraines - you definitely know when you suffer from migraines.

Please try not to worry yourself so much - your doctor has recommended what is best for your health. Presumably if you have an ongoing health issue they will be keeping an eye on you while you are taking the pill.

OddSocksHighHeels Thu 10-Dec-15 17:34:25

Side effects like death are extremely rare - the information leaflet in the packet will tell you the chances of it happening.

I've spent 10 years on the pill, I'm a smoker and I have a history of migraines and I didn't have any negative side effects at all.

regenerationfez Thu 10-Dec-15 17:34:57

The side effects of the pill are incredibly rare. I used to have pcos. Was cured by having children. I was on that pill before it was great. The Pill has also been proven to have significant long term protection against ovarian and womb cancer, even after you stop taking it.

Nicebucket Thu 10-Dec-15 17:40:09

Thanks all Xxx I feel better about my decision now!

Does the brand of the pill matter much? For example, I'm taking Yaz. Would it be better/worse if I was taking a different pill?

helenahandbag Thu 10-Dec-15 17:41:57

With regards to weight, contraception has never made me gain weight itself but it does make me ravenously hungry. So long as you don't massively increase your food intake you shouldn't gain weight.

specialsubject Thu 10-Dec-15 17:47:05

no contraceptive has ever been shown to cause weight gain. They can cause appetite increase but you can control that.

the side effects (or not) are the interaction of the pill with your own particular body chemistry. Many people get no side effects at all, some do. Don't dick about with brands unless you need to change. But if Yaz doesn't suit, return to the GP and ask for a change. No drug can be guaranteed safe, but then life is not guaranteed safe.

crossing the road still much riskier overall.

Nicebucket Thu 10-Dec-15 17:50:54

Ahhh the increase in appetite causing weight gain makes sense! I have been feeling slightly more hungry since I started taking Yaz, but I've been sticking to a good diet so far.

OddSocksHighHeels Thu 10-Dec-15 17:51:06

Some brands suit different people so stick with what they've given you unless it actually causes problems. I was on Microgynon/Levest which seems to be one of the worst for causing symptoms in others (from what I've heard, I don't have statistics to back it up) but worked fine for me.

vcrees6 Thu 10-Dec-15 17:56:17

I was on Dianette for my acne for 13 years from 16 yo until 29 yo. My skin was great the whole time I was on it.

I was worried that it might have affected my fertility but got pregnant the first time I tried just a month coming off the pill.

The only thing I would say is that I tried to come off of it when I was 21 but my acne came back worse than it had before.

I haven't been back on since after giving birth but the pregnancy hormones were good for my skin and the effects seem for now anyway to be continuing.

Kaytee1987 Thu 10-Dec-15 18:03:32

I actually thought yasmin had been withdrawn in the UK? Millions of women are on the pill for years, I do think youre being a bit overly anxious.

pookamoo Thu 10-Dec-15 18:09:13

Yaz is not the same as yasmin AFAIK.

I think the OP may be outside the UK, kaytee

Kaytee1987 Thu 10-Dec-15 18:12:36

Ah ok I thought yaz was just short for yasmin. I used to be on yasmin a few years ago and they changed it saying it had been withdrawn hmm

Nicebucket Thu 10-Dec-15 18:48:20

I'm British and live in the UK, but was born and brought up abroad. So my GP is in Asia and its easier to get specialist referrals here. I'm here visiting family and so decided to go to the doctors as well.

They've prescribed Yaz, which is a low dose of Yasmin.

The fact that it's been withdrawn from the UK makes me very nervous shock.

Even online, it appears that there's a lot of hate for this pill and its caused blindness in some women. I'm literally terrified now.

There must have been a reason why it was withdrawn from the UK! Which makes me wonder why other countries still market it.

Nicebucket Thu 10-Dec-15 18:49:28

I will obviously have to complete this cycle that I've started- should I switch to another pill recommended by an NHS doctor after that?

Nicebucket Thu 10-Dec-15 18:56:53

It's still marketed in US, Canada, India, Singapore etc. but those countries have very different standards about these things- I feel we're more stringent in the UK.

Nicebucket Thu 10-Dec-15 19:00:32

I understand I need to be on the pill, but perhaps being on the one that's been withdrawn from the UK isn't the best idea...

OddSocksHighHeels Thu 10-Dec-15 19:20:09

Then see a GP or GUM clinic when you come back to the UK and ask what they advise. Levest (used to be Microgynon) is the one they often start you on here. Please stop googling for horror stories though, they won't help you stop feeling anxious!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now